Celestial Mechanics and Dynamical Astronomy

, Volume 114, Issue 3, pp 229–254 | Cite as

Integrable approximation of J2-perturbed relative orbits

Original Article

Abstract

Most existing satellite relative motion theories utilize mean elements, and therefore cannot be used for calculating long-term bounded perturbed relative orbits. The goal of the current paper is to find an integrable approximation for the relative motion problem under the J2 perturbation, which is adequate for long-term prediction of bounded relative orbits with arbitrary inclinations. To that end, a radial intermediary Hamiltonian is utilized. The intermediary Hamiltonian retains the original structure of the full J2 Hamiltonian, excluding the latitude dependence. This formalism provides integrability via separation, a fact that is utilized for finding periodic relative orbits in a local-vertical local-horizontal frame and determine an initialization scheme that yields long-term boundedness of the relative distance. Numerical experiments show that the intermediary-based computation of orbits provides long-term bounded orbits in the full J2 problem for various inclinations. In addition, a test case is shown in which the radial intermediary-based initial conditions of the chief and deputy satellites yield bounded relative distance in a high-precision orbit propagator.

Keywords

Satellite relative motion Zonal harmonics Hamiltonian dynamics Integrability Cid’s intermediary 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Alfriend K., Vadali S., Gurfil P., How J., Breger L.: Spacecraft Formation Flying: Dynamics, Control and Navigation, chap. V. Elseiver, Oxford, UK (2010)Google Scholar
  2. Broucke R.A.: Numerical integration of periodic orbits in the main problem of artificial satellite theory. Celest. Mech Dyn. Astron. 58(2), 99–123 (1994)MathSciNetADSCrossRefGoogle Scholar
  3. Brouwer D.: Solution of the problem of artificial satellite theory without drag. Astron. J. 64, 378–397 (1959)MathSciNetADSCrossRefGoogle Scholar
  4. Brown, O., Eremenko, P.: Fractionated space architectures: a vision for responsive space. In: 4th Responsive Space Conference, Los Angeles, CA (2006)Google Scholar
  5. Cid R., Lahulla J.F.: Perturbaciones de corto periodo en el movimiento de un satélite artificial, en función de las variables de hill. Publ Rev Acad Cienc, Zaragoza 24, 159–165 (1969)Google Scholar
  6. Coffey S., Deprit A., Miller B.: The critical inclination in artificial satellite theory. Celest. Mech. 39(4), 365–406 (1986)MathSciNetADSCrossRefMATHGoogle Scholar
  7. Coppola V., Palacián J.: Elimination of the latitude in artificial satellite theory. J. Astron. Sci. 42, 27–34 (1994)Google Scholar
  8. Deprit A.: The elimination of the parallax in satellite theory. Celest. Mech. 24(2), 111–153 (1981)MathSciNetADSCrossRefMATHGoogle Scholar
  9. Deprit A., Ferrer S.: Note on cid’s radial intermediary and the method of averaging. Celest. Mech. 40, 335–343 (1987)MathSciNetADSCrossRefMATHGoogle Scholar
  10. Deprit A., Ferrer S.: Simplifications in the theory of artificial satellites. J. Astronaut. Sci. 37, 451–463 (1989)MathSciNetADSGoogle Scholar
  11. Ferrándiz J.M.: Linearization in special cases of perturbed Keplerian motion. Celest. Mech. 39, 23–31 (1986)ADSCrossRefMATHGoogle Scholar
  12. Gim D.W., Alfriend K.T.: State transition matrix of relative motion for the perturbed noncircular reference orbit. J. Guid. Control Dyn. 26(6), 956–971 (2003)CrossRefGoogle Scholar
  13. Gim D.W., Alfriend K.T.: Satellite relative motion using differential equinoctial elements. Celest. Mech. Dyn. Astron. 92(4), 295–336 (2005)MathSciNetADSCrossRefMATHGoogle Scholar
  14. Hamel J.F., de Lafontaine J.: Linearized dynamics of formation flying spacecraft on a J 2-perturbed elliptical orbit. J. Guid. Control Dyn. 30(6), 1649–1658 (2007)CrossRefGoogle Scholar
  15. Kasdin N.J., Gurfil P., Kolemen E.: Canonical modelling of relative spacecraft motion via epicyclic orbital elements. Celest. Mech. Dyn. Astron. 92(4), 337–370 (2005)MathSciNetADSCrossRefMATHGoogle Scholar
  16. Martinusi V., Gurfil P.: Solutions and periodicity of satellite relative motion under even zonal harmonics perturbations. Celest. Mech. Dyn. Astron. 111(4), 387–414 (2011)MathSciNetADSCrossRefGoogle Scholar
  17. Mazal L., Gurfil P.: Cluster flight for fractionated spacecraft. Adv. Astronaut. Sci. 140, 1545–1564 (2011)Google Scholar
  18. Press W.H., Teukolsky S.A., Vetterling W.T., Flannery B.P.: Numerical Recipes: The Art of Scientific Computing, 3rd edn. Section 5.6: Quadratic and cubic equations. Cambridge University Press, Cambridge (2007)Google Scholar
  19. Ross I.M.: Linearized dynamic equations for spacecraft subject to J 2 perturbations. J. Guid. Control Dyn. 26(4), 657–659 (2003)CrossRefGoogle Scholar
  20. Schaub H., Alfriend K.T.: J 2 invariant relative orbits for spacecraft formations. Celest. Mech. Dyn. Astron. 79(2), 77–95 (2001)ADSCrossRefMATHGoogle Scholar
  21. Schweighart S.A., Sedwick R.J.: High-fidelity linearized J 2 model for satellite formation flight. J. Guid. Control Dyn. 25(6), 1073–1080 (2002)CrossRefGoogle Scholar
  22. Sengupta P., Vadali S.R., Alfriend K.T.: Second-order state transition for relative motion near perturbed, elliptic orbits. Celest. Mech. Dyn. Astron. 97(2), 101–129 (2007)MathSciNetADSCrossRefMATHGoogle Scholar
  23. Vadali, S.R.: An analytical solution for relative motion of satellites. In: 5th Dynamics and Control of Systems and Structures in Space Conference, Cranfield University, Cranfield, UK (2002)Google Scholar
  24. Vadali, S.R., Schaub, H., Alfriend, K.T.: Initial conditions and fuel-optimal control for formation flying of satellites. In: AIAA GNC Conference, Portland, Oregon AIAA paper 99-4265 (1999)Google Scholar
  25. Viñuales E., Caballero J.A.: Corrections to the “simplifications in the theory of artificial satellites”. J. Astronaut. Sci. 40(4), 479–485 (1992)ADSGoogle Scholar
  26. Whittaker E.T.: A Treatise on the Analytical Dynamics of Particles and Rigid Bodies: With an Introduction to the Problem of Three Bodies. Cambridge University Press, Cambridge (1988)CrossRefMATHGoogle Scholar
  27. Xu M., Wang Y., Xu S.: On the existence of J 2 invariant relative orbits from the dynamical system point of view. Celest. Mech. Dyn. Astron. 112, 427–444 (2012)ADSCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2012

Authors and Affiliations

  1. 1.San FernandoSpain
  2. 2.Distributed Space Systems Lab, Faculty of Aerospace EngineeringTechnion—Israel Institute of TechnologyHaifaIsrael

Personalised recommendations